Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Wakefield, VA

March 29, 2003Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 29, 2003, 2:47 PM EST for Northampton County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2003, 2:47 PM EST (19:47 UTC)
Expired
Mar 29, 2003, 3:05 PM EST
In force
18 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 291947
SVRAKQ
NCC131-292005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EST SAT MAR 29 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 305 PM EST

* AT 247 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF JACKSON...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  SEABOARD AND FALSONS OLD TAVERN AROUND 250 PM
  MARGARETTSVILLE AROUND 255 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.



LAT...LON 3633 7739 3641 7753 3654 7745 3654 7717
$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:08 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 29, 10:08 AM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EST SAT MAR 29 2003

WRM/HUMID (FOR THIS TM OF YR ANYWAY) AMS OVR RGN ON INCRSG S LLVL
FLO. XTSV CLD CVR OVR RGN...W/ SCTD SHRAS ALG-W OF I95 CORRIDOR. WL
REALLY NEED AMS TO WRM TO BREAK MID LVL CAP THIS AFTN...THUS TS
PTNTL NOT ALL THAT HI. HV UPDTD TO W/ SCT-LIKELY SHRAS AND JUST A
CHC OF TSRAS THIS AFTN. SFC CDFNT NOT THRU THE MTNS YET...AND
DOESNT REACH AREA THIS EVE. ANAFRONT PRESSES INTO RGN LTR TDA...CUD
BE ENHANCED GSTS ALG FNTL PASSAGE (ESP W/ ANY CNVTN)...OTRW...SVR
PTNTL LUKS LMTD. TEMPS ALREADY NR FCST HIGHS MOST PLCS...BUT CLDNS
SHUD LMT TOO MUCH SGFNT RISE NEXT FEW HRS. S WND WL KP AREAS RIGHT
ALG CST (ESP OXB) COOLER AND HV ADJSTD THEM SO.

FCSTID  = 25

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND AND VA PRTN
CHES BAY.
Hazardous weather outlook, Mar 29, 4:40 AM EST, 10 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 AM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

PROLONGED RAINFALL SATURDAY NIGHT AND
SUNDAY MAY CAUSE RIVERS TO RISE TO NEAR OR ABOVE BANKFULL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.